West Virginia, 2001

Flash Flood in West Virginia, August 12, 2001

August 12, 2001 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 2:03 AM EST, 10 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 2:03 AM EST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 AM EDT SUN AUG 12 2001

WL ISSUE FFA FOR SOUTHERN COUNTIES, DOVETAILING WITH RLXS WATCH. JUST
CANT GET RID OF THIS FRONT IN THE ZONAL FLOW WITH THE OCNL SHORT WAVES
MOVG OVER THE HI-MOISTURE ENVIRONMENT. BEST UPWARD MOTION IS N, W/
DEPARTING JET, BUT BEST LIFTED INDEX AND CAPE ARE S. PRECIP WATER
1.5-1.8 AGAIN.

NOTICEABLE VORT MAX REACHES PKB AT 12Z THIS MRNG. THOUGHT E OH WOULD BE
RAIN-FREE THIS AFTN, BUT AVN MODEL IS SLOWER WITH SFC LO. WHILE ETA
PUSHES SFC LOW TO JST, THIS AFTN, AVN STILL HAS IT BTWN DAY-CMH. WL
HAVE TO KEEP RAIN IN OHIO AND POINTS E ALL DAY. NOT BRAVE ENUF TO GIVE
TIMING. AVN PCPN ALSO HANGS FURTHER W, WHILE ETA PUSHES PCPN E TOO FAR.

AVN POPS ARE MUCH TOO LOW. WL FOLLOW HIER NGM POPS. QUITE A BIT OF
MOIST CONV JUST E OF PIT AFT 21Z TDA. SE ZONES WL HAVE HIEST POPS...A
LTL LOWER N.

.PBZ...FLASH FLOOD WATCH TIL 4 PM OHZ057>059-068-069-WVZ004-012-
       021>023-041-PAZ031-032-MDZ001.

In the hours before

Special weather statement, Aug 12, 11:28 AM EST, 42 minutes before
WVZ001>004-121730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1228 PM EDT SUN AUG 12 2001

...HEAVY RAINFALL MOVING THROUGH THE AREA...

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL BE MOVING THROUGH
THE REGION OVER THE NEXT 1 TO 2 HOURS. THESE STORMS HAVE A HISTORY
OF PRODUCING 1 TO 1.5 INCHES OF RAIN IN AN HOUR OR LESS. IF YOU LIVE
ALONG OR NEAR STREAMS AND CREEKS BE AWARE OF WATER LEVELS. THESE
STORMS CAN CAUSE WATER TO RISE IN A SHORT PERIOD OF TIME.

LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS.

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
August 12, 12:10 PM EST to 2:00 PM EST
Where
Marshall County, Moundsville
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.861, -80.663 (the zone’s center; the record gives no point)

Up to 2.5 inches of rain fell in a two-hour period, which produced flash flooding in the Moundsville area. Numerous reports of basement flooding were received in the Moundsville area, including the Hillview Terrace and Maxwell Acres parts of town. Portions of the Big Grave Creek overflowed its banks approximately five miles east of Moundsville, which produced minor flooding in a local mobile home park. Several roadways were closed by flooding and a major rock slide was also reported, which closed portions of SR 2 in the South Narrows area just south of Moundsville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265632.